MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW DRIVER SLIM - SOLID; SPINE DRIVER

MEDACTA INTERNATIONAL SA PEDICLE SCREW DRIVER SLIM - SOLID; SPINE DRIVER
Catalog Number 03.51.10.1148
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/26/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 08 july 2024 lot 1657626: (b)(4) items manufactured and released on 24-may-2017.No anomalies found related to the problem.To date, no other similar events have been reported on the same lot.Clinical evaluation performed by medical affair director.During the implantation of an s1 screw, the tip of the screwdriver broke, remaining inside the screw head and preventing the surgeon from retrieving it.The available x-rays do not reveal the fragment.Although the instrument is made of medical-grade stainless steel, it does not belong to the series approved for long term implantation.Based on the report, the fragment remained not in direct contact with patient tissues (it is lodged between the screw head and the rod).However, we cannot guarantee the absence of interactions between the fragment and the mentioned implants.Although unlikely, we cannot be certain if this could lead to secondary clinical repercussions.Visual inspection performed by r&d project manager.Pedicle screwdriver broke on the torx t20 interface with the screw, with a 45° angle, sign of excessive torque applied.For the pedicle screwdriver, breakage can occur in case of high insertion torque, typically related to large diameter screws (>= 7mm), long screws (>= 60mm), and/or hard bone (e.G.Sacral bone, sclerotic bone).In such cases, bone tapping is recommended in the surgical technique.In this case information about tapping and bone quality are unknown.It is possible that the combination between big screw diameter and level created the conditions for the failure.The instrument set includes two screwdrivers and another "simple" screwdriver (ref 03.51.10.0140 or equivalent) with solid tip to complete the surgery in case of breakage.
 
Event or Problem Description
During the insertion of the pedicle screw 9x40mm at right side of s1, the tip of the screwdriver broke.The surgeon was not able to retrieve the broken tip from the pedicle screw head, so the broken tip was remained in the patient body, and finished the surgery.

Brand Name
PEDICLE SCREW DRIVER SLIM - SOLID
Common Device Name
SPINE DRIVER
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key19836978
Report Number3005180920-2024-00559
Device Sequence Number6768688
Product Code LXH
UDI-Device Identifier07630971209268
UDI-Public07630971209268
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.51.10.1148
Device Lot Number1657626
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/23/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/26/2024
Initial Report FDA Received Date07/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/24/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceAsian